Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Columbia, SC

January 4, 2015Bamberg County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 4, 2015, 1:57 PM EST for Bamberg County, Barnwell County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2015, 1:57 PM EST (18:57 UTC)
Expired
Jan 4, 2015, 2:30 PM EST
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 11:37 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS52 KCAE 041857
SVRCAE
SCC009-011-041930-
/O.NEW.KCAE.SV.W.0001.150104T1857Z-150104T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EST SUN JAN 4 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 PM EST

* AT 155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF SAVANNAH RIVER
  SITE...AND MOVING NORTHEAST AT 55 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
  WILLISTON...DENMARK...BLACKVILLE AND BARNWELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3315 8153 3315 8155 3312 8159 3323 8170
      3349 8136 3333 8103 3318 8125 3312 8132
      3311 8139
TIME...MOT...LOC 1857Z 232DEG 48KT 3323 8153

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 12:14 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 4, 12:14 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1214 PM EST SUN JAN 4 2015

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE WEST WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING. SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THE COLD FRONT. COLD HIGH PRESSURE AND
DRY CONDITIONS WILL BUILD BACK INTO THE REGION SUNDAY NIGHT AND
MONDAY AND DOMINATE THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
SHOWERS HAVE MOVED INTO THE WESTERN PART OF THE CWA. A STRONG MID
LEVEL SHORT WAVE WILL MOVE FROM THE MIDWEST ACROSS THE MISSISSIPPI
VALLEY EARLY THIS AFTERNOON AND DRIVE A STRONG COLD FRONT ACROSS
THE CAROLINAS AND GEORGIA. AIR MASS BECOMING MARGINALLY UNSTABLE
LATER THIS MORNING ACROSS THE CENTRAL AND EASTERN MIDLANDS/CSRA
WITH LI -1 TO -3 AND TEMPERATURES AHEAD OF THE SHOWERS IN THE 70S.
SB CAPE AROUND 500-1000 J/KG. 0-6KM DEEP LAYER SHEAR STRONG AND
APPROACHING 60 KTS THIS AFTERNOON. STRONG LOW LEVEL JET AROUND 50
KTS AND AREA NEAR RIGHT REAR ENTRANCE REGION 250 MB JET-MAX. HIGH
RESOLUTION MODELS IN GENERAL AGREEMENT MOVING SQUALL LINE INTO THE
REGION LATE THIS MORNING THROUGH THE AFTERNOON. SHERB GUIDANCE
SUGGESTS HIGH SHEAR/LOW CAPE THREAT AND SPC HAS REGION IN MARGINAL
SEVERE THREAT. A FEW SUPERCELLS COULD DEVELOP IN HIGHLY SHEARED
ENVIRONMENT BUT GIVEN WEAK MID LEVEL LAPSE RATES DAMAGING WIND
MAIN THREAT. WITH MODELS INDICATING LARGE SCALE ASCENT ACROSS THE
AREA WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS FORECAST ALONG AND
AHEAD OF THE FRONT WITH POPS CATEGORICAL. TEMPERATURES WELL ABOVE
NORMAL...AROUND 15 DEGREES ABOVE NORMAL. BREEZY CONDITIONS
POSSIBLE THIS AFTERNOON WITH GUSTS ABOVE 20 MPH AT TIMES.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY/...
12Z NAM HAS FRONT MOVING EAST OF THE REGION AT 03Z...BUT GIVEN
UNCERTAINTY CONTINUED SLIGHT CHANCE POPS EAST MIDLANDS UNTIL 05Z
THEN CLEARING AND TURNING COLDER AS COLD ADVECTION DEVELOPS. WINDS
SHOULD DIMINISH AFTER 06Z. TEMPS WILL COOL DOWN INTO THE LOWER 40S
BEHIND THE COLD FRONT. DRY AND SEASONABLE AIR MASS SPREADS ACROSS
THE AREA THROUGH TUESDAY. RADIATIONAL COOLING POSSIBLE MONDAY
NIGHT AND TEMPERATURES NEAR FREEZING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODEL CONSENSUS SHOWING A COUPLE OF UPPER TROUGHS AFFECTING THE
FORECAST AREA NEXT WEEK. SURFACE HIGH PRESSURE WITH ARCTIC AIR
DIVES SOUTH WITH THE SECOND TROUGH BRINGING MUCH COLDER
TEMPERATURES BY MIDWEEK. TEMPERATURES OVERALL WILL BE BELOW
NORMAL...ESPECIALLY BEGINNING WEDNESDAY. NO PRECIPITATION
EXPECTED AT THIS TIME. THURSDAY...TEMPERATURES EXPECTED TO BE WELL
BELOW NORMAL...WITH MAX TEMPERATURES 15 TO 20 DEGREES BELOW
NORMAL. TEMPERATURES FORECAST TO STRUGGLE TO RISE THROUGH THE 30S.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
COLD FRONT BEGINNING TO MOVE INTO THE APPALACHIAN MOUNTAINS.
PRECIPITATION DEVELOPING AHEAD OF THE FRONT. BAND OF SHOWERS AND
POSSIBLE THUNDERSTORMS WILL MOVE EAST ACROSS THE TERMINALS
...GENERALLY FROM 17Z TO 22Z. HAVE MENTIONED VCTS AT ALL TAF SITES
BUT CAN AMEND AS NECESSARY. EXPECT CLEARING AND A WIND SHIFT BEHIND
THE COLD FRONT LATE TODAY OR THIS EVENING. AFTER THE PRECIPITATION
MOVES EAST...EXPECT VFR CONDITIONS UNTIL THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY NIGHT THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jan 4, 4:27 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EST SUN JAN 4 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
427 AM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL THREAT FOR SEVERE THUNDERSTORMS MAINLY LATE
THIS MORNING THROUGH THE AFTERNOON AHEAD OF A COLD FRONT. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jan 4, 10:01 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 AM EST SUN JAN 4 2015

SCZ015-016-041530-
CHESTERFIELD-LANCASTER-
1001 AM EST SUN JAN 4 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD AND
LANCASTER COUNTIES THROUGH 1030 AM EST...

AT 1000 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORMS...NEAR IRWIN...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN...LANCASTER AND PAGELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3494 8078 3482 8079 3482 8038 3481 8029
      3452 8087 3464 8090 3470 8086 3474 8089
      3479 8088 3483 8091 3484 8087 3490 8088
      3500 8084
TIME...MOT...LOC 1501Z 239DEG 35KT 3472 8082

SJN
Special weather statement, Jan 4, 12:46 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EST SUN JAN 4 2015

GAZ065-077-SCZ015-016-021-022-027-028-030-035>037-041845-
AIKEN-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-FAIRFIELD-KERSHAW-
LANCASTER-LEXINGTON-ORANGEBURG-RICHLAND-RICHMOND-
1246 PM EST SUN JAN 4 2015

...STRONG STORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEXINGTON...
RICHLAND...AIKEN...CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH
145 PM EST...

AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS...ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
ELGIN IN LANCASTER COUNTY TO 6 MILES EAST OF HEPHZIBAH IN RICHMOND
COUNTY...MOVING EAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BARNWELL...BELVEDERE...BLACKVILLE...CAMDEN...CAYCE...
CHESTERFIELD...COLUMBIA...HEATH SPRINGS...KERSHAW...NEW
ELLENTON...PAGELAND...WAYNESBORO...AND THE SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3283 8232 3323 8224 3331 8233 3388 8157
      3404 8149 3408 8139 3411 8141 3482 8058
      3480 7993 3410 8058 3410 8062 3406 8062
      3313 8146 3315 8155 3310 8160 3303 8156
      3291 8176 3295 8187 3291 8208 3281 8215
TIME...MOT...LOC 1742Z 293DEG 50KT 3468 8046 3327 8188

SJN
Special weather statement, Jan 4, 1:53 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EST SUN JAN 4 2015

GAZ077-SCZ015-016-022-027>031-035>037-041-041945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-KERSHAW-LANCASTER-
LEE-LEXINGTON-ORANGEBURG-RICHLAND-SUMTER-
153 PM EST SUN JAN 4 2015

...STRONG STORMS WILL IMPACT PORTIONS OF
BURKE...BAMBERG...CHESTERFIELD...KERSHAW...LANCASTER...LEE...LEXINGTO
N...RICHLAND...AIKEN...CALHOUN...SUMTER...ORANGEBURG AND BARNWELL
COUNTIES THROUGH 245 PM EST...

AT 150 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS...ALONG A LINE EXTENDING FROM MOUNT CROGHAN TO 17
MILES SOUTHWEST OF SARDIS...MOVING SOUTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...ARCADIA
LAKES...BAMBERG...BARNWELL...BISHOPVILLE...BLACKVILLE...CAMDEN...C
HERAW...CHESTERFIELD...DENMARK...EASTOVER...FOREST
ACRES...KERSHAW...ORANGEBURG. .PAGELAND...ST.
MATTHEWS...SUMTER...SARDIS...AND FORT JACKSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
HEAVY RAIN
LOCALIZED FLOODING IN LOW LYING AREAS
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3454 7983 3448 7989 3449 8005 3437 8028
      3433 8024 3437 8018 3419 8011 3304 8109
      3311 8119 3315 8155 3309 8160 3304 8154
      3292 8174 3292 8196 3389 8109 3482 8043
      3481 7994 3462 7978
TIME...MOT...LOC 1851Z 302DEG 42KT 3476 8016 3282 8192

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 10:01 AM ESTSpecial Weather StatementCAELancaster29 min
Jan 4, 12:46 PM ESTSpecial Weather StatementCAEAiken, Barnwell, Chesterfield, Kershaw, Lancaster, Lexington and 1 more59 min
Jan 4, 1:48 PM ESTAreal Flood AdvisoryCAERichland57 min
Jan 4, 1:53 PM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Chesterfield, Kershaw, Lee and 3 more52 min
Jan 4, 2:06 PM ESTSevere Thunderstorm WarningCAEKershaw, Richland39 min
Jan 4, 2:49 PM ESTSpecial Weather StatementCAECalhoun, Chesterfield, Kershaw, Lee, Orangeburg, Sumter86 min
Jan 4, 3:26 PM ESTSpecial Weather StatementCAESumter34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.